Nebraska, 2018

Hail in Nebraska, June 13, 2018

June 13, 2018 · NWS LBF · 5 events in 2 counties and zones

Thunderstorms developed along the South Dakota/Nebraska border in northern Cherry county. As they tracked from north central into northeastern Cherry county, hail up to the size of golf balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along the South Dakota/Nebraska border in northern Cherry county. As they tracked from north central into northeastern Cherry county, hail up to the size of golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 13, 5:18 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 5:18 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
618 AM CDT Wed Jun 13 2018

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Wed Jun 13 2018

For Wednesday...thunderstorms will be the main story across much of
the forecast area. The best chance for thunderstorms will be late
morning and early afternoon. Current thinking is that severe threat
is low. However, the latest SPC guidance has included locations west
of US-83 in a marginal risk. Therefore, the potential is there for
some storms to reach severe criteria. By Wednesday evening, the
thunderstorm potential will have shifted east and locations east of
US-83 will have a chance to see a thunderstorm as well as some much
needed rain. Heavy rain and localized flooding is not expected as
these storms will be fairly fast moving and only a tenth or two of
new rainfall is expected. With rain and clouds present much of the
day, temperatures will remain on the cooler side once again. Overall
highs will only rise into the low to mid 80s by Wednesday afternoon.

All storm potential will have moved east of the forecast area by mid
evening as high pressure begins to build back into the area.
Overnight low temperatures drop into the low 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 335 AM CDT Wed Jun 13 2018

A dry start to the extended period is expected as surface high
pressure continues to build and slide across the central US. In
addition to drier weather, temperatures are also expected to rebound
back into the 90s on Thursday and lasting through the weekend.
Generally, high temperatures will be slightly cooler across the Pine
Ridge region where highs only rise into the low to mid 80s.

A weak system will bring another chance of some showers and
thunderstorms to the western forecast area (west of US-83) on Friday
night. At this time severe weather chances remain low. A better
chance of storms arrives on Sunday night as a cold front drags
across central Nebraska. Have put in likely PoPs for this timeframe
as models seem to be in good agreement about this system. Severe
weather looks possible on Sunday night as warm daytime temperatures
combined with the front moving across the region and plenty of
instability will produce a favorable environment for strong storms.
Will continue to monitor this system over the next couple days.

Rain and thunderstorm chances continue into the beginning of next
week. However, shower development is still uncertain and only a low
chance PoP is warranted at this time. After the passage of the cold
front on temperatures will plummet across much of north central and
western Nebraska. Highs will only rise into the low to mid 70s on
Monday and mid to upper 70s on Tuesday. After several days of
temperatures in the 90s, this will be a welcome relief from the
heat.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Jun 13 2018

Isolated showers or thunderstorms are moving across southwest
Nebraska and are beginning to develop in western portions of north
central Nebraska. This activity is mainly expected until 18z at
the KLBF and KVTN terminals, although isolated afternoon or early
evening storms are still possible. While ceilings will mainly
remain VFR, MVFR ceilings do exist in portions of the panhandle
and far southwest Nebraska. Otherwise, expect winds to remain
southeast, with gusts up to 20 kts this afternoon and early
evening across western Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Roberg
Hazardous weather outlook, Jun 13, 2:28 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 AM CDT Wed Jun 13 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-140830-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 AM CDT Wed Jun 13 2018 /228 AM MDT Wed Jun 13 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated thunderstorms are possible today into this evening across
the outlook area. A few storms mainly near and west of highway 83
may be capable of producing up to nickel size hail and gusty
winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Isolated storms are possible Friday night through Saturday night,
mainly across the northwest Sandhills. Thunderstorm activity is
expected to become more widespread Sunday into Monday. Stay tuned
to later forecasts regarding severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jun 13, 7:08 AM CST, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
808 AM CDT WED JUN 13 2018

NEZ005-008-009-094-131400-
Brown NE-Eastern Cherry NE-Rock NE-Western Cherry NE-
808 AM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY...WEST
CENTRAL ROCK AND BROWN COUNTIES UNTIL 900 AM CDT/800 AM MDT/...

At 808 AM CDT/708 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Merritt
Reservoir to 13 miles east of Valentine National Wildlife Refuge to 7
miles northeast of Elsmere. Movement was northeast at 30 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Ainsworth, Long Pine, Johnstown, Valentine National Wildlife Refuge,
Wood Lake, Hofeld Lake, Raven, Moon Lake, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area, Highway 83
crossing the North Loup River, Keller Park State Recreation Area,
Antelope Peak, Jones Lake, Big Alkali Lake State Wildlife Management
Area and Highway 83 crossing Goose Creek.

This includes the following highways...
 Highway 183 between mile markers 165 and 174, and between mile
markers 194 and 203.
 Highway 20 between mile markers 210 and 254.
 Highway 83 between mile markers 171 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4275 10047 4270 9978 4235 9941 4217 10009
      4226 10051 4253 10086
TIME...MOT...LOC 1308Z 242DEG 25KT 4253 10084 4249 10034 4225 10010

CDC/BJT
Local storm report, Jun 13, 7:23 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 AM CDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     HAIL             31 S VALENTINE          42.42N 100.55W
06/13/2018  M0.88 INCH       CHERRY             NE   TRAINED SPOTTER

&&

THORNE

The radar

The North Platte radar (KLNX), 51 km away, was scanning. The volume nearest the first event began at 13:23 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cherry

When
June 13, 7:23 AM CST
Where
Cherry County, 10.31 mi NNE of Brownlee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.420, -100.550

Hail, Cherry

When
June 13, 9:54 AM CST
Where
Cherry County, 3.42 mi NE of Nenzel
Measured
1.75 in hail
Reported by
Public
Coordinates
42.970, -101.080

Hail, Cherry

When
June 13, 10:00 AM CST
Where
Cherry County, 3.15 mi NNW of Kilgore
Measured
2 in hail
Reported by
Public
Coordinates
42.970, -101.000

Hail, Holt

When
June 13, 10:09 AM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
42.160, -99.060

Hail, Cherry

When
June 13, 10:25 AM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.940, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755920, 755921, 755922, 755923, 755924.